Michigan, 2012Strong Wind in Michigan, April 16, 2012
April 16, 2012 · NWS GRR · 3 events in 3 counties and zones
A strong low pressure system moved across the northern Great Lakes region on April 16th, resulting in numerous wind gusts in the 45 to 55 mph range across lower Michigan. A woman was killed when a tree fell on the van she was driving in two miles northeast of Bloomingdale in Van Buren county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved across the northern Great Lakes region on April 16th, resulting in numerous wind gusts in the 45 to 55 mph range across lower Michigan. A woman was killed when a tree fell on the van she was driving in two miles northeast of Bloomingdale in Van Buren county. A carnival ride was blown down in Jackson. A peak wind gust of 55 mph was measured at the Kalamazoo International Airport and also two miles south of Holland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 16, 12:09 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 16, 12:09 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
109 PM EDT MON APR 16 2012
.SYNOPSIS...
ISSUED AT 400 AM EDT MON APR 16 2012
WINDY CONDITIONS CAN BE EXPECTED TODAY AS COLD AIR MOVES IN ACROSS
THE AREA IN THE WAKE OF A COLD FRONT MOVING THROUGH. SOUTHERLY
WINDS COULD GUST UP TO 50 MPH AT TIMES...ESPECIALLY AT INLAND
LOCATIONS. RAIN SHOWERS WILL END THIS MORNING...AND WILL REDEVELOP
THIS AFTERNOON. A LITTLE BIT OF SNOW COULD MIX IN UP NORTH VERY
LATE THIS AFTERNOON AND EARLY THIS EVENING.
MUCH COOLER AIR CAN BE EXPECTED FOR TUESDAY...ALTHOUGH A GOOD DEAL
OF SUNSHINE IS EXPECTED. RAIN CHANCES WILL THEN INCREASE GRADUALLY
THROUGH THE END OF THE WEEK AS ANOTHER SYSTEM MOVES IN ACROSS THE AREA.
&&
.UPDATE...
ISSUED AT 1130 AM EDT MON APR 16 2012
WILL NOT MAKE MUCH IN THE WAY OF CHANGES TO THE GOING FORECAST
WITH THE MORNING UPDATE. STRONG SURFACE LOW PRESSURE IS LOCATED
OVER THE CENTRAL UPPER PENINSULA AT MIDDAY WITH A TRAILING COLD
FRONT SOUTH THROUGH WISCONSIN. WINDS ARE RAMPED UP ACROSS THE
FORECAST AREA ALREADY AND THEY WILL GO UP A TOUCH FURTHER THIS
AFTERNOON. MAIN STORY IS THAT IT IS GOING TO BE WINDY.
RISE/FALL PRESSURE COUPLET IS CENTERED OVER LOWER MICHIGAN THIS
MORNING...WITH THE PRESSURE RISE AREA SET TO SWING THROUGH THIS
AFTERNOON. WILL BE STICKING WITH THE ADVISORY...ALTHOUGH IT WILL
BE A HIGH END ADVISORY.
FEEL WE ARE LOOKING AT SUSTAINED WINDS OF 25 TO 35 MPH. MANY SITES
MAY BE MORE ON THE ORDER OF SUSTAINED AT 30 TO 35 MPH OR SO THIS
AFTERNOON. AS FOR GUSTS...WIDESPREAD WIND GUSTS OF 50-55 MPH CAN
BE EXPECTED. AN ISOLATED GUST OR TWO TO 60 MPH IS ALSO QUITE
POSSIBLE...BUT FEEL THE BULK OF THE WIND WILL STAY IN THE ADVISORY
CATEGORY.
OTHERWISE...EXPECTING SOME SCATTERED SHOWERS TO DEVELOP THIS
AFTERNOON AS THE 500MB SHORTWAVE SLIDES THROUGH. TEMPERATURES WILL
BE FALLING FOR THE REST OF THE DAY DOWN THROUGH THE 50S AND INTO
THE 40S.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 400 AM EDT MON APR 16 2012
MAIN ISSUES IN THE SHORT TERM PORTION OF THIS FCST PACKAGE REVOLVE
AROUND PCPN TRENDS THROUGH THIS EVENING...WINDS FOR TODAY...AND
FROST/FREEZE POTENTIAL FOR TONIGHT. WE WILL BE LEAVING THE WIND
ADVISORY OUT AS IS.
THE MORE WIDESPREAD RAINFALL FROM LAST EVENING HAS SHIFTED EAST OF
THE AREA THIS MORNING...WITH NUMEROUS LIGHT RAIN SHOWERS STILL
LIFTING UP INTO THE AREA. THE MOST CONCENTRATED MOISTURE TRANSPORT
IS SHIFTING EAST OF THE AREA WITH THE LLJ AXIS. THE FRONT IS
CURRENTLY KNOCKING AT OUR DOORSTEP...AS IS EXPECTED TO PASS MOST
EAST OF THE CWFA BY 12Z THIS MORNING. THIS WILL PUSH THE RAIN WITH
THE FRONT EAST ALSO...AND GIVE THE AREA A BRIEF BREAK.
WE WILL GET INTO THE DRY SLOT LATER THIS MORNING. IN THE WAKE OF
THE FRONT...WE CONTINUE TO SEE WIND GUSTS UP OVER 40 MPH AND
OCCASIONALLY AROUND 50 MPH AS CAA AND DIURNAL MIXING HELP TO BRING
DOWN THE STRONGER WINDS ALOFT. THESE EXPECTED WINDS WILL CONTINUE
TO JUSTIFY THE WIND ADVISORY THAT WAS ISSUED EARLIER.
WE WILL THEN SEE THE WRAP AROUND MOISTURE ROTATE IN ACROSS THE
CWFA DURING THE AFTERNOON HOURS. THE BEST PCPN CHCS WILL BE UP
NORTH...CLOSER TO THE CENTER OF THE UPPER LOW. PCPN CHCS WILL
GRADUALLY TAPER OFF AS YOU HEAD SOUTH TO I-94. PCPN SHOULD BE
MAINLY RAIN...HOWEVER H850 TEMPS DROP TO AROUND -5C/-6C BY 00Z
ALONG U.S.-10. THIS WOULD SUPPORT A LITTLE LIGHT SNOW MIXING IN
THIS EVENING UP NORTH. THIS SHOULD NOT REALLY ACCUMULATE AT ALL AS
GROUND TEMPS AND SFC TEMPS ARE QUITE WARM IN THE 40S.
CONDITIONS WILL IMPROVE QUITE A BIT THIS EVENING AS THE LOW WILL
START PULLING AWAY. WINDS WILL DIMINISH...PCPN WILL END...AND
SKIES SHOULD CLEAR OUT. WINDS WILL NOT GO CALM...SO TEMPERATURES
SHOULD NOT DROP SIGNIFICANTLY. WE DO SEE TEMPS GETTING DOWN AROUND
FREEZING UP NORTH...AND A FREEZE WARNING MAY BE NEEDED. FROST DOES
NOT LOOK LIKELY WITH SOME SORT OF GRADIENT HOLDING UP. HIGH
PRESSURE WILL MOVE OVERHEAD ON TUESDAY...BRINGING A GOOD DEAL OF
SUNSHINE AND COOL TEMPERATURES TO THE AREA FOR TUESDAY.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 400 AM EDT MON APR 16 2012
WIDESPREAD FROST AS WELL AS FREEZING TEMPERATURES ARE POSSIBLE ON
TUESDAY NIGHT WITH THE CENTER OF THE SFC HIGH PROGGED TO BE OVER LWR
MI AND WINDS BECOMING LIGHT OR CALM.
CLOUDS WILL BE ON THE INCREASE FROM NW TO SE ON WEDNESDAY AS THE
NEXT FRONTAL BOUNDARY APPROACHES FROM THE WEST. MODELS SHOW A 40-50
KT SWLY LOW LEVEL JET WITH THIS FEATURE... AND WILL HAVE A CHANCE OF
SHOWERS IN THE NW HALF OF THE CWFA.
THE FRONT AND SCATTERED SHOWERS SHOULD SLIP SLOWLY SOUTH THROUGH THE
CWFA ON WEDNESDAY NIGHT BEFORE STALLING EITHER JUST SOUTH OF
MICHIGAN (GFS) OR OVER SRN LWR MI (ECMWF) FOR THURSDAY.
A WAVE IS PROGGED TO MOVE ENE ALONG THE BAROCLINIC ZONE THURSDAY
NIGHT AND FRIDAY. THE COLDER AND FARTHER SOUTH TRACK OF THE SFC LOW
SHOWN BY THE GFS WOULD ACTUALLY SUPPORT SOME WET SNOW IN THE HIGHER
ELEVATIONS OF THE NRN CWFA...BUT THE ECMWF SAYS ALL RAIN. THAT
SYSTEM SHOULD BE MOVING OUT ON FRIDAY NIGHT... WITH DRY AND COOL WX
FOLLOWING IN IT/S WAKE FOR NEXT WEEKEND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 109 PM EDT MON APR 16 2012
VERY STRONG AND GUSTY WSW WINDS WILL CONTINUE THROUGH AT LEAST
22Z. AT TIMES WINDS WILL GUST TO AROUND 45 KTS. THEREAFTER...
EXPECT WINDS TO GRADUALLY DIMINISH TO AROUND 30 KTS THROUGH
00Z...AND DOWN TO 20 KTS BY 02Z. AFTER 02Z WINDS WILL DROP TO
UNDER 10 KTS AND REMAIN LIGHTER THROUGH 18Z TUE. VFR CONDITIONS
WILL PREVAIL THROUGH THE PERIOD WITH CLEARING SKIES LATE TONIGHT.
&&
.MARINE...
ISSUED AT 400 AM EDT MON APR 16 2012
WE WILL BE HOLDING ON TO THE GALE WARNING AS IS THIS MORNING. LATEST
OBSERVATIONS ALONG THE COAST INDICATE GALE CONDITIONS BEING MET AT
MOST SITES...EXCEPT SOUTH HAVEN AS OF 0730Z. WE EXPECT GALES TO
CONTINUE ALL DAY LONG BEFORE DIMINISHING THIS EVENING.
&&
.HYDROLOGY...
ISSUED AT 400 AM EDT MON APR 16 2012
TOTAL RAINFALL AMOUNTS OVER THE PAST 24-36 HOURS HAVE GENERALLY
RANGED FROM 0.50 INCHES TO 1.50 INCHES. SOME LOCALLY HIGHER
AMOUNTS UP ABOVE 2.00 INCHES HAVE BEEN REPORTED. THESE AMOUNTS
HAVE ALREADY INCREASED WATER LEVELS ON AREA STREAMS AND RIVERS.
THE LEVELS WERE LOW COMING INTO THIS EVENT...SO WE ARE NOT
EXPECTING WIDESPREAD ADVISORIES AND WARNINGS. WE EXPECT A COUPLE
OF RIVER POINTS MAY APPROACH ACTION STAGE ONCE RIVER MODELS ARE
RUN THIS MORNING AT THE RIVER FORECAST CENTER.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MIZ037>040-
043>046-050>052-056>059-064>067-071>074.
LM...GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR LMZ844>849.
&&
UPDATE...DUKE
SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...MEADE
AVIATION...JK
HYDROLOGY...NJJ
MARINE...NJJHazardous weather outlook, Apr 16, 11:09 AM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1209 PM EDT MON APR 16 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-170815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1209 PM EDT MON APR 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING.
LOOK FOR SUSTAINED WINDS OF 30 TO 35 MPH WITH WIDESPREAD GUSTS OF 50
TO 57 MPH. ISOLATED GUSTS TO AROUND 60 MPH WILL BE POSSIBLE. THE
WINDS WILL GRADUALLY SHIFT FROM THE SOUTHWEST TO WEST THROUGH THIS
EVENING. WINDS OF THIS MAGNITUDE COULD RESULT IN SOME DOWNED TREES
AND POWER LINES CAUSING OUTAGES.
FROST AND FREEZING TEMPERATURES ARE POSSIBLE LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FROST AND FREEZING TEMPERATURES ARE POSSIBLE TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-170815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1209 PM EDT MON APR 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SOUTHWEST GALE FORCE WINDS INTO THE 35 TO 45 KNOT RANGE WILL SHIFT
TO THE WEST THIS AFTERNOON AND EVENING AND POSE A SIGNIFICANT THREAT
TO MARINERS. WAVES OF 6 TO 10 FEET WILL BE COMMON OUT ON THE LAKE
INTO THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MEADE/DUKE
In the hours before
Local storm report, Apr 16, 12:35 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT MON APR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM NON-TSTM WND GST 1 NW REED CITY 43.88N 85.52W
04/16/2012 M52 MPH OSCEOLA MI MESONET
&&
WHLocal storm report, Apr 16, 12:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
144 PM EDT MON APR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM NON-TSTM WND GST 4 SSE SOUTH HAVEN 42.35N 86.26W
04/16/2012 M47 MPH VAN BUREN MI AWOS
&&
WHLocal storm report, Apr 16, 12:46 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT MON APR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM NON-TSTM WND GST 3 WNW JACKSON 42.26N 84.46W
04/16/2012 M47 MPH JACKSON MI ASOS
&&
WHLocal storm report, Apr 16, 12:48 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
148 PM EDT MON APR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM NON-TSTM WND GST 1 SE MOUNT PLEASANT 43.59N 84.76W
04/16/2012 M46 MPH ISABELLA MI MESONET
&&
WHLocal storm report, Apr 16, 12:49 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT MON APR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM NON-TSTM WND GST 3 W SCOTTVILLE 43.95N 86.34W
04/16/2012 M46 MPH MASON MI MESONET
&&
WHLocal storm report, Apr 16, 12:53 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
153 PM EDT MON APR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM NON-TSTM WND GST 2 NW SEVILLE TWP 43.44N 84.81W
04/16/2012 M52 MPH GRATIOT MI AWOS
&&
WHStrong Wind, Van Buren
- When
- April 16, 3:00 PM EST
- Where
- Van Buren forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
A 69 year old woman was killed when a tree fell on the van she was driving in two miles northeast of Bloomingdale in Van Buren county on 38 and 1/2 street near county road 380.
Strong Wind, Ionia
- When
- April 16, 3:00 PM EST
- Where
- Ionia forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
The public reported that strong winds tore the roof off a barn and knocked over three of the four walls of the barn. Wind gusts at the time were estimated in the 50 to 55 mph range.
Strong Wind, Jackson
- When
- April 16, 5:45 PM EST
- Where
- Jackson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
A trained spotter estimated peak winds to around 45 mph in Jackson that brought down a carnival ride at Jackson Westwood Mall. No injuries were reported.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 16, 2012$8.8 million · EF1 · 23 events
- High Wind in Michigan, April 16, 2012$105,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 16, 2012$25,000 · 1.5 in hail · 9 events
- Damaging Winds in Texas, April 16, 2012$25,000 · 61 kt wind · 2 events
- Tornado and Hail in Texas, April 16, 2012EF0 · 4 events
- Winter Weather in Michigan, April 16 to 17, 20121 event
- Wildfire in New Jersey, April 16, 20121 event
- Flash Flood in Texas, April 16, 20121 event
- High Wind in Illinois, April 16, 201252 kt wind · 1 event
- High Wind in Indiana, April 16, 201252 kt wind · 1 event
- Wildfire in North Carolina, April 16, 2012$3,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365945, 365946, 365947.